Colorado, 2009

Tornadoes and Hail in Colorado, June 23, 2009

June 23, 2009 · NWS BOU · 17 events in 8 counties and zones

Severe thunderstorms produced quarter size hail across Adams, Denver, Douglas and Elbert Counties. In addition, wet microbursts produced thunderstorm outflow winds up to 80 mph across Logan, Morgan, Phillips and Sedgwick Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
2
Injuries
4
Property damage
$75,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Severe thunderstorms produced quarter size hail across Adams, Denver, Douglas and Elbert Counties. In addition, wet microbursts produced thunderstorm outflow winds up to 80 mph across Logan, Morgan, Phillips and Sedgwick Counties. Two weak tornadoes were reported in Elbert and Logan Counties. The severe weather caused a fatal automobile accident along Interstate 76 between Sterling and Julesburg.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Jun 23, 1:35 PM MST, 1 hour 17 minutes earlier.

Area forecast discussion, Jun 23, 1:35 PM MST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
235 PM MDT TUE JUN 23 2009

.SHORT TERM...MOIST AIRMASS OVER THE STATE TODAY AS SUBTROPICAL
MOISTURE IS PULLED NORTH IN SOUTHWESTERN FLOW ALOFT. DEWPOINTS IN
THE 60S REMAIN AS WELL WITH NORTHEASTERN UPSLOPE SURFACE FLOW.
PRECIPITABLE WATER VALUES ARE ABOUT 1 TO 2 TENTHS HIGHER THAN
YESTERDAY. HOWEVER A STRONG CAP EXISTS ON THIS MORNINGS SOUNDING
FROM THE BUILDING UPPER HIGH OVER THE SOUTH CENTRAL STATES. MODELS
AND ANALYSIS ARE SHOWING CAPES OF 1000-2000 J/KG AND APPROACHING
2500 J/KG OVER THE NORTHEAST CORNER. THE FORECAST PROBLEM IS
PREDICTING WHEN/IF THIS CAP WILL BREAK FOR THESE CAPES TO BE
UTILIZED. CONVECTION HAS ALREADY BEGUN OVER THE MOUNTAINS AND PALMER
DIVIDE. A WEAK SHORTWAVE ALOFT AND A SLIGHT SOUTHERLY EXTENSION OF
THE JET IS OVER THE STATE THIS AFTERNOON...BELIEVE THIS WILL HELP
BREAK THIS CAP ALONG WITH SOME BOUNDARIES FLOATING AROUND FROM LAST
NIGHTS CONVECTION.  MINOR QG ASCENT IS SHOWN OVER NRN CO THIS
AFTERNOON AND EARLY EVENING HOURS.  HAVE INCREASED POPS SLIGHTLY
SINCE CONVECTION HAS STARTED A LITTLE EARLIER THAN EXPECTED AND
BELIEVE IT WILL CONTINUE AS UPPER LEVEL DYNAMICS SHOULD HAVE BEST
EFFECT LATER TODAY. CONVECTION SHOULD PUSH OUT ONTO THE NORTHEASTERN
PLAINS THIS EVENING. STORMS SHOULD MOVE PRETTY QUICK THEN AS THE
SOUTHWESTERLY FLOW INCREASES...FORECAST AREA SHOULD DRY OUT AND HELP
CONVECTION EXIT THE AREA BY 06Z OR SO. WITH PRECIPITABLE WATER
VALUES EXPECTED TO BE AROUND AN INCH HEAVY RAINFALL WILL BE POSSIBLE
FROM THE STORMS. OVERALL SHEAR PROFILE IS FAVORABLE FOR A FEW SEVERE
STORMS OVER NORTHEASTERN CO ALTHOUGH MID LEVEL FLOW IS NOT FORECAST
TO BE AS STRONG AS MONDAY EVENING.

THE UPPER RIDGE WILL CONTINUE TO BUILD TOMORROW TO BRING MORE
WESTERLY FLOW ALOFT. WILL SEE A SLIGHT INCREASE IN TEMPERATURES AND
THE CONTINUED PATTERN OF AFTERNOON AND EVENING CONVECTION...HOWEVER
WITH A SLIGHTLY DRIER AIRMASS.

.LONG TERM...WILL CONTINUE TO TREND PRECIP CHANCES UPWARD THROUGH
THE LATTER HALF OF THE WEEK AS MODELS ALSO CONTINUE TO INDICATE AN
INCREASE IN MOISTURE ACROSS THE REGION. EARLY IN THE PERIOD MODELS
SHOW FLOW AROUND THE WESTERN PERIPHERY OF A LARGE WARM CORE RIDGE OF
HIGH PRESSURE NOW CENTERED OVER MISSOURI SENDING SUBTROPICAL
MOISTURE UP INTO COLORADO. BY WEEK/S END MODELS SHOW THIS RIDGE
BECOMING CENTERED SQUARELY OVER COLORADO. NORMALLY THIS WOULD RESULT
IN DRYING AND WARMING FOR US...BUT IN THIS CASE THE UPPER RIDGE WILL
ONLY SERVE TO TRAP AND RECIRCULATE THIS MOIST AND UNSTABLE AIR OVER
THE REGION THROUGH SATURDAY. DURING THIS SAME PERIOD PRECIPITABLE
WATER VALUES ACROSS NORTHEAST COLORADO GRADUALLY RISE WITH MEAN
VALUES APPROACHING 1.5 INCHES BY LATE FRIDAY. FURTHERMORE WITH THE
UPPER RIDGE SITTING OVER THE REGION STEERING/TRANSPORT WINDS WILL
BECOME QUITE LIGHT. AS TEMPERATURES WARM ALOFT...HAIL CHANCES SHOULD
DIMINISH...WHILE THE CHANCE FOR HEAVY RAINFALL FROM SLOW MOVING
STORMS SHOULD INCREASE SETTING THE STAGE FOR FLASH FLOODING. BY THE
WEEKEND MEDIUM RANGE GUIDANCE SHOWS THE UPPER RIDGE SHRINKING BACK
TOWARD THE SRN GREAT PLAINS WHICH ALLOWS A SHORT-WAVE TROUGH TO MOVE
OUT OF THE GREAT BASIN/PACIFIC NORTHWEST AND ACROSS COLORADO EITHER
SATURDAY NIGHT OR SUNDAY. IN ADDITION THE GFS SHOWS A SFC COLD FRONT
DROPPING INTO NERN COLORADO ON SATURDAY FOLLOWED BY A SEVERAL DEG C
DROP IN DAYTIME TEMPERATURES WITH UPSLOPE FLOW. MODELS HAVE
INDICATED SUCH A SCENARIO ON THE LAST FEW RUNS...HOWEVER MODELS
APPEAR TO BE IN BETTER AGREEMENT IN THE LATEST RUN. FOR THAT REASON
AND TO BLEND BETTER WITH SURROUNDING NWS OFFICES WENT AHEAD TO
LOWERED TEMPS ON SATURDAY BY 1-3C. BY SUNDAY MODELS SHOW THE
SHORTWAVE TROUGH AND COOLER AIRMASS MOVING EAST AS DRIER AND MORE
STABLE AIR MOVES IN FROM THE NW. THEREFORE SHOULD SEE A SLOW REBOUND
IN TEMPERATURES THROUGH EARLY NEXT WEEK AND A NOTABLE DROP IN PRECIP
CHANCES AREAWIDE. COULD SEE TEMPS RETURNING TO LEVELS ABOVE NORMAL
BY MONDAY.

&&

.AVIATION...WINDS BECOMING SE BY 21Z WITH SPEEDS IN THE 10-15 MPH
RANGE.  SCT TSTMS TO AFFECT THE AIRPORTS IN THE 21Z-01Z TIME FRAME
...WITH THE MOST ACTIVITY EXPECTED ALONG THE FOOTHILLS AND PALMER
DIVIDE. BRIEF PERIOD OF MVFR DUE TO HEAVY RAINFALL.  GUSTY WINDS UP
FROM 30-40 MPH MAY ALSO OCCUR WITH THE STORMS AS THEY MOVE ACROSS.
AFTER 03Z...SOUTHWESTERLY WINDS SHOULD DRY THE AIRMASS OUT AND
QUICKLY MOVE ACTIVITY TO THE NORTHEAST PLAINS. DIURNAL WINDS WILL
KICK IN TONIGHT WITH VFR CONDITIONS LASTING THROUGH TOMORROW
AFTERNOON. SCATTERED SHOWERS WITH A FEW THUNDERSTORMS TO AFFECT THE
AREA TOMORROW AFTERNOON.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

KRIEDERMAN/BAKER
Hazardous weather outlook, Jun 23, 10:02 AM MST, 4 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT TUE JUN 23 2009

COZ030>051-241200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT TUE JUN 23 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP IN THE MOUNTAINS...FOOTHILLS
AND PALMER DIVIDE BY MID AFTERNOON AND OVER THE PLAINS FROM LATE
AFTERNOON INTO THE EARLY EVENING HOURS.  A FEW STORMS MAY BECOME
SEVERE OVER NORTHEAST COLORADO LATE THIS AFTERNOON AND EVENING WITH
HAIL TO ONE INCH IN DIAMETER.  OTHERWISE EXPECT THE STORMS TO
PRODUCE HEAVY RAIN UP TO ONE INCH IN 30 MINUTES...SMALL HAIL AND
WIND GUSTS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES WILL GRADUALLY INCREASE THROUGH THE LATTER HALF
OF THE WEEK AS VERY MOIST AND UNSTABLE AIR CONTINUES TO FLOW UP FROM
MEXICO AND THE GULF OF MEXICO. THUNDERSTORM ACTIVITY SHOULD REACH A
PEAK BY LATE ON FRIDAY WITH PERHAPS A REPEAT PERFORMANCE ON SATURDAY
WITH AN UPPER LEVEL LOW PRESSURE TROUGH AND SURFACE COLD FRONT
RUNNING INTO THIS MOISTURE LADEN AIRMASS. THERE WILL BE A SLIGHT
CHANCE FOR SEVERE WEATHER ON THE PLAINS EACH DAY...WITH LARGE
DAMAGING HAIL THE MAIN THREAT. HOWEVER BY LATE IN THE WEEK...HEAVY
RAINFALL AND LOCALIZED FLOODING MAY BECOME MORE OF A THREAT
ESPECIALLY FOR AREAS IN AND ALONG THE FRONT RANGE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 2 PM.

KRIEDERMAN/BAKER

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 thunderstorm wind, 7 hail, 2 tornado. Local standard time, as filed.

Hail, Denver

When
June 23, 2:52 PM MST
Where
Denver County, 1.59 mi W of Denver
Measured
0.75 in hail
Reported by
NWS Employee
Coordinates
39.730, -104.960

Hail, Douglas

When
June 23, 3:08 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Denver

When
June 23, 3:13 PM MST
Where
Denver County, 12.49 mi NNE of Lowry Afb
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.670

Hail, Douglas

When
June 23, 3:19 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Douglas

When
June 23, 3:32 PM MST
Where
Douglas County, 0.87 mi SE of Parker
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.510, -104.760

Hail, Douglas

When
June 23, 3:40 PM MST
Where
Douglas County, 1.27 mi ENE of Parker
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
39.530, -104.750

Hail, Adams

When
June 23, 3:57 PM MST
Where
Adams County, 6.42 mi NNW of Denver Front Range A
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
39.870, -104.580

Tornado, Elbert

When
June 23, 3:58 PM MST
Where
Elbert County, 4.82 mi E of Matheson
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Trained Spotter
Coordinates
39.170, -103.890

A small tornado touched down but did no damage.

Thunderstorm Wind, Morgan

When
June 23, 5:45 PM MST to 6:00 PM MST
Where
Morgan County, Ft Morgan to Brush
Measured
60 kt (69 mph) estimated gust
Reported by
Newspaper
Coordinates
40.250, -103.800

A very short but intense wet microburst produced damaging winds. Numerous tree limbs and some trees were downed around Fort Morgan and Brush. Downed power lines ignited at least two utility pole fires and caused scattered electrical outages.

Thunderstorm Wind, Phillips

When
June 23, 7:05 PM MST
Where
Phillips County, 2.96 mi ENE of Haxtun Muni Arpt
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.640, -102.550

Thunderstorm Wind, Logan

When
June 23, 7:06 PM MST
Where
Logan County, 3.34 mi SW of Fleming
Measured
60 kt (69 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.650, -102.880

Tornado, Logan

When
June 23, 7:07 PM MST
Where
Logan County, 6.12 mi SSW of Fleming
Rating
EF0
Path length
0.1 mi
Path width
50 yd
Reported by
Public
Coordinates
40.600, -102.880

A tornado touched down but did no damage.

Thunderstorm Wind, Logan

When
June 23, 7:15 PM MST
Where
Logan County, 1.71 mi ENE of Marcott
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Property damage
$75,000
Reported by
Newspaper
Coordinates
40.860, -102.720

A wet microburst contributed to a fatal car accident near Holyoke. The combination of very strong winds and heavy rain caused extremely poor visibilities. The severe thunderstorms wind rolled a semi truck hauling an empty trailer on its side. The trailer came to rest on the center median while the truck ended up in the left eastbound lane. A van following behind then struck the undercarriage of the rolled over semi truck and ran off the road. The driver the of the van was killed. His teenage son and the driver of the truck suffered minor injuries.

Thunderstorm Wind, Logan

When
June 23, 7:16 PM MST
Where
Logan County, 0.69 mi N of Crook
Measured
56 kt (64 mph) estimated gust
Reported by
COOP Observer
Coordinates
40.860, -102.800

Thunderstorm Wind, Logan

When
June 23, 7:17 PM MST
Where
Logan County, 0.87 mi NE of Marcott
Measured
70 kt (81 mph) estimated gust
Deaths
1 direct, 0 indirect
Injuries
2 direct, 0 indirect
Reported by
Law Enforcement
Coordinates
40.860, -102.740

Thunderstorm Wind, Sedgwick

When
June 23, 8:00 PM MST
Where
Sedgwick County, 2.14 mi NNW of Sedgwick
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.960, -102.530

Thunderstorm Wind, Logan

When
June 23, 8:30 PM MST
Where
Logan County, 1.05 mi W of Dailey
Measured
60 kt (69 mph) estimated gust
Reported by
Trained Spotter
Coordinates
40.650, -102.740

Strong winds downed branches two to three inches in diameter.

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Logan2009-06-2343MaleVehicle/Towed TrailerDirect
Thunderstorm Wind, Logan2009-06-23MaleVehicle/Towed TrailerDirect

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2009Every state in 2009This day in weather historyThe tornado archive for Colorado, 2009Warnings in Colorado, June 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 166951, 166950, 166949, 166948, 166953, 166952, 166947, 166954, 177325, 168680, 168681, 168682, 177331, 168683, 168684, 168686, 168687.